In addition to infectious disease, ergonomic, and workplace violence issues, workers in healthcare settings encounter a number of other workplace hazards. These include chemicals (e.g., sterilants), hazardous drugs (e.g., antineoplastic drugs), materials that cause allergic reactions (e.g., latex), and physical agents (e.g., radiation). Several common examples of these "other hazards" are discussed below.
Ethylene oxide (EtO) is a flammable, colorless gas at temperatures above 51.3 degrees F (10.7 degrees C). It smells like ether at toxic levels. It can be found in fumigants and sterilants and presents an opportunity for healthcare worker exposure during operations such as EtO sterilization of surgical equipment.
Formaldehyde can be used as a disinfectant or a sterilant. It is often found mixed in water and referred to as formalin. Formaldehyde can be used to prepare viral vaccines; as an embalming agent; as a tissue fixative; and in the sterilization of medical equipment (e.g., surgical instruments, hemodialyzers). Paraformaldehyde (a solid polymer of formaldehyde) can be heat vaporized for the gaseous decontamination of laminar flow biologic safety cabinets.
Glutaraldehyde is a colorless, oily liquid with a pungent odor. It is often mixed with water for use. Exposure can occur in healthcare facilities where glutaraldehyde is used in operations such as:
Drugs are classified as hazardous if studies in animals or humans indicate that exposures to them have a potential for causing cancer, developmental or reproductive toxicity, or other organ system damage. Hazardous drugs, such as those used for cancer chemotherapy, antiviral treatments and hormone regimens, pose a serious hazard to healthcare workers. These effects can be irreversible even with low-level exposures.
Both clinical and nonclinical workers may be exposed to hazardous drugs when they create aerosols, generate dust, clean up spills, or touch contaminated surfaces during the preparation, administration, or disposal of hazardous drugs.
The following list of activities may result in exposures through inhala¬tion, skin contact, ingestion, or injection:
Exposures to hazardous drugs may occur through inhalation, skin contact, skin absorption, ingestion, or injection. Inhalation and skin contact and absorption are the most likely routes of exposure, but unintentional ingestion from hand-to-mouth contact and unintentional injection through a needle-stick or sharps injury are also possible.
A 41-year-old patient-care assistant working on an oncology floor developed an itchy rash approximately 30 minutes after emptying a commode of urine into a toilet. She denied any direct contact with the urine, wore a protective gown and nitrile gloves, and followed hospital policy for the disposal of materials contaminated with antineoplastic drugs. The rash subsided after 1 to 2 days. Three weeks later, she had a similar reaction approximately 1 hour after performing the same procedure for another patient.
Upon investigation, it was found that both hospital patients had recently been treated with vincristine and doxorubicin. The patient-care assistant had no other signs or symptoms and reported no changes in lifestyle and no history of allergies or recent infections. After treatment with diphenhydramine (intramuscular) and oral corticosteroids, her symptoms disappeared. Although the cause could not be definitely confirmed, both vincristine and doxorubicin have been associated with allergic reactions when given to patients. The aerosolization of the drug present in the urine may have provided enough exposure for symptoms to develop.
The OSHA hazard communication standard [29 CFR 1910.1200] requires employers to develop a hazard communication program appropriate for their unique workplace. An essential part of the program is the identification of all hazardous drugs a worker may encounter in the facility. Compliance with the OSHA hazard communication standard entails:
For more information on OSHA’s hazardous communication standard, click here for OSHAcademy course 705.
Evaluate the workplace to identify and assess hazards before anyone begins work with hazardous drugs.
As part of this evaluation, assess the following:
Make sure to regularly review the current inventory of hazardous drugs, equipment, and practices, seeking input from affected workers. Have the safety and health staff or an internal committee perform this review.
Implement a program for safety handling hazardous drugs at work and review this program annually on the basis of the workplace evaluation. Make sure to establish work policies and procedures specific to the handling of hazardous drugs.
Also, establish procedures and provide training for:
Make sure to develop workplace procedures for using and maintaining all equipment that functions to reduce hazardous drug exposure.
Waste anesthetic gases are small amounts of volatile anesthetic gases that leak from the patient’s anesthetic breathing circuit into the air of operating rooms during delivery of anesthesia. These gases may also be exhaled by patients recovering from anesthesia.
Waste anesthetic gases include both nitrous oxide and halogenated anesthetics such as:
The halogenated anesthetics are often administered in combination with nitrous oxide. Nitrous oxide and some of the halogenated anesthetics may pose a hazard to hospital workers.
One potential hazard involves the exposure to radiation from portable and fixed X-ray machines as they are used for diagnostic procedures.
Potential health effects of radiation exposure are somatic (body) and/or genetic (offspring) in nature.
Radiation exposure occurs when unprotected employees are near a machine in operation. The degree of exposure depends on:
Latex, also known as rubber or natural latex, is derived from a milky fluid found in rubber trees. Latex allergy is a reaction to certain proteins found in natural latex. Latex allergy may cause allergic reactions ranging from sneezing or a runny nose to anaphylaxis, a potentially life-threatening condition. Healthcare workers exposed to rubber gloves and other latex-containing medical devices are at risk of developing latex allergy.
Workers exposed to latex gloves and other products containing natural rubber latex may develop allergic reactions such as skin rashes; hives; nasal, eye, or sinus symptoms; asthma; and (rarely) shock.
The employer shall ensure that appropriate personal protective equipment, in the appropriate sizes, is readily accessible at the worksite or is issued to employees. Hypoallergenic gloves, glove liners, powderless gloves, or other similar alternatives shall be readily accessible to those employees who are allergic to the gloves normally provided.
Some alternatives to latex include synthetic, low protein, and powder-free gloves. Powder-free gloves may reduce systemic allergic responses.
Before beginning this quiz, we highly recommend you review the module material. This quiz is designed to allow you to self-check your comprehension of the module content, but only focuses on key concepts and ideas.
Read each question carefully. Select the best answer, even if more than one answer seems possible. When done, click on the "Get Quiz Answers" button. If you do not answer all the questions, you will receive an error message.